Would really appreciate any info on Denosumab

I've had PMR 'on and off' for over four years. Flare ups generally due to the usual, coming off pred too quickly. I am now on 1-2mg a day and have been for six months and will probably stick with this. I saw the rheum this week and he asked if I was taking anything for my osteoporosis - I said I had stopped alendrotnic acid after 5 years on a [non monitored by GP !] repeat prescription. when I realised that I was actually suffering from the side effect of the medication, which I'd taken to be part of PMR ! The rheum - who has been helpful now suggests that I should go on to Denosumab injections every six months - I've read the side effects and they sound as horrible as Alendrotnic Acid, but its a bit Catch 22 - I am as young and active at 77 as its possible to be with PMR hovering in the background, but after getting back on my feet again the idea of risking a fractured hip/wrist, whatever, is devastating. My last dexa scan showed that the osteoporosis hadn't advanced since the previous scan.

I don't very often post on here but read all the questions and comments most days, so THANK YOU to you amazing people who come back time and again with so much wisdom and advice!

13 Replies

oldestnewest
  • I've been on Denosumab (Prolia) for 4 years now. I have no discernible side effects and it has increased my bone density back into the normal range.

    It works for me - and that is really all anyone can say about anything!

  • Thank you polkadotcom - It is always helpful to hear first hand experience and your results are great. PMRpro suggests contacting the NOS which I will also do - but obviously its eventually my call.

  • Denosumab is still classed as a bisphosphonate - hence the same potential side effects. I'm not sure how that then relates to the advice that 5 years is the maximum period of treatment with bisphosphonates without a therapy break. Perhaps the National Osteoporosis Society can provide some information. They have a helpline.

    nos.org.uk/

  • Thanks so much - this was my take on it since as you say it is still a bi-phosphonate. I will check with NOS good idea

  • Hi JD4pmr, I have had PMR since around Sept 2014 and on Pred since April 2015. I am currently on 6.5mgs and following the DSNS tapering method also taking longer when needed. I have given up work and have learned to step back from stress where I can to concentrate on staying as well as I can. It has taken me 2 years to stop fighting and accept the life changes this illness brings. Thanks to advice from this wonderful forum, Particularly PMRPRO, Dorsetlady and other much valued regular contributors, I resisted the use of Bisphosphonates until I was given a bone density (Dexa) scan. Unfortunately, of the 3 areas tested, I have Osteoporosis in 2 and osteopenia in 1. Faced with the decision whether to accept treatment for it was hard as it doesn't make for good reading but I felt on balance, it was right for me. I have just had my 3rd injection of Denosumab and it has been without significant side effects. If any, I would say I felt increased muscle pain mid six months which seem to fade toward the next due injection, if that makes sense, but I may be wrongly blaming the drug as it could be due to PMR or something else. I am seeing an Orthopaedic surgeon at the moment who thinks I have gluteal tendinopothy. His advice is to stick with the Denosumab as I may need surgery to repair any tears and unhealthy bone could jepodise a good result. Having said that there is no certainty that the drug will improve my bone status, just gives me a better chance in my opinion. It is a hard decision, but my advice would be if you go ahead is to have any outstanding dental work done before you begin with it and have regular dental check-ups and hygienist checks. Research all of the information, be aware of the side-effects and report them to your Rheumatologist/Doctor. I hope this helps a little. All the best, Jane

  • polkadotcom has been on denosumab for a few years - her bone density has returned to accepted range.

    That sounds painful!

  • Thanks everyone for info and suggestions - Interesting side info from Jane57, having now investigated the condition, I am sure that I am also suffering from gluteal tendinopothy, The symptoms, which of course I had blamed [like everything else on PMR!] absolutely fit the description - So much for medical diagnosis, at least I now know what action/non action to take - always good to feel slightly more in control and less of a victim !

  • It is possible for similar symptoms as a result of piriformis muscle problems - if it is in spasm it will have similar effects.

  • Thank you for the suggestion - I'll check on this. I have found a set of exercises on the net that have relieved the pain in the gluts to a considerable extent, as this was possibly caused by a misaligned hip - if it continues to work it will save expensive visits to the physio for readjustment every few weeks !

  • And what was causing the misaligned hip? Could it possibly have been spasmed muscles?

  • What I've heard is that denosumab has an even more devastating effect on the osteoclasts than aa, as it actually poisons them, not just inhibits their action. As it's been discovered they're part of the immune system on that score alone I'd proceed with caution. What do you do to improve your bone health, which, unfortunately, none of the osteoporosis drugs do?

  • Thank you HeronNS. I have done as much research on denosumab as I can find as a lay person. Adding the pros and cons I think I will not go down this path, mainly because I have been slowly getting over many of the side effects without even taking the drug ! part and parcel of PMR. I exercise daily, bone loading, walking whatever is possible depending on pain factor and my osteoporosis level had not deteriorated between the last two dexa scans. All the info on denosumab from this forum has given me a lot of help in balancing the for/against argument.

  • Oh that sounds excellent. All the best!

You may also like...